Philadelphia has some of the “purest and cheapest heroin” in the country, and the purest and cheapest of any major city, which is a likely factor why the crisis has hit Philadelphia especially hard compared to other cities.
Allison Herens, harm reduction coordinator at the Pennsylvania Department of Health, took to the South Philadelphia Library last Monday night to host an informational meeting and training seminar on how to reverse opioid overdoses in the community.
Many in the region attribute the Kensington neighborhood in North Philadelphia for being most associated with opioid usage, and statistics back this up. Still, opioid overdoses are occuring in nearly every corner of the city, including many in South Philly.
“We have a tendency to highlight certain neighborhoods when we talk about the opioid crisis here in Philadelphia,” Herens said, “but more and more we are realizing that a lot of people use all kinds of drugs that could have opioids in them and then we’ll talk about that going forward.”
In the 19145 ZIP Code alone, opioid deaths increased from 28 to 40 from 2016 to 2017, according to the Philadelphia Medical Examiner’s Office. That’s an increase of 43 percent.
According to Herens, the entire city of Philadelphia lost 1,317 people to opioid overdoses in 2017 (four times its homicide rate), up from 907 the previous year.
What could likely be driving the increase in opioid deaths is the type of opioids people are taking. In fact, a majority of overdose deaths are no longer coming from heroin. A whopping 84 percent of opioid-related deaths came with fentanyl (fentanyl is like heroin, except 50 times more potent) or a fentanyl analog present in 2017, up from 57 percent the year before.
“Over 90 percent of our heroin supply here in Philadelphia is predominantly fentanyl or has some kind of fentanyl in it,” Herens said. “More recent trends over the last year have shown that fentanyl is making its way into other drug supplies. Like crack, synthetic cannabinoids like K2, cocaine.”
Herens said Philadelphia has some of the “purest and cheapest heroin” in the country, and the purest and cheapest of any major city, which is a likely factor why the crisis has hit Philadelphia especially hard compared to other cities.
For reasons like these, Herens thinks people should know how to reverse an overdose. They’re becoming so common that you may just see one while walking down the street.
Naloxone is the drug used to reverse an opioid addiction, but it’s frequently sold under its brand name, Narcan. Narcan is most commonly sold as a nasal spray, which can be shot into someone’s nostrils. Narcan makes its way into your brain, where it will block opiate receptors, thus reversing an overdose and potentially saving a life. Because Gov. Tom Wolf issued a standing order for the drug in 2015, it can be acquired without a prescription at any pharmacy in the state, so long as the pharmacy carries it.
Spotting an overdose can sometimes be difficult, Herens said, given the city’s vast homeless population. It’s possible a sleeping homeless person could be confused for someone suffering from an overdose. The difference, Herens said, is that most people suffering from an overdose will look like they just fell out somewhere, unlike many sleeping homeless people who appear to be tucked in for sleep.
Luckily, Herens said, naloxone is completely harmless to somebody who is not suffering from an overdose. If you administer the drug to somebody who is not suffering from an overdose, nothing will happen. So it may be best to err on the side of caution.
As the drug is being administered, Herens said it’s a good idea to call 911, and put your phone on speaker so you can talk to the operator while administering the drug.
After the drug is administered, you should check for a pulse. If there’s no pulse, rescue breathing will be necessary until the naloxone kicks in, which can take up to eight minutes.
“Rescue breathing is extremely important,” she said. “People are dying from a lack of oxygen.”
To administer rescue breathing properly, Herens said it’s important to pinch the nose and administer one to two breaths into the person’s mouth approximately every five seconds until either the naloxone starts working or the EMS arrives. If the overdose is successfully reversed before the EMS arrives, inform the user that naloxone was administered to him or her. It’s important they know this because the drug can wear off after 30 to 90 minutes, Herens said, which means the user can still potentially be at risk for an overdose.
Herens said pharmaceutical companies are to blame for the epidemic when they created OxyContin in the late ’80s and early ‘90s.
“It was an extremely strong narcotic, pretty chemically similar to heroin and it was marketed as being safe and effective as treatment for long-term chronic pain. They marketed it as being non-addictive whatsoever. None of that was based off of research and evaluation or anything you normally do before you say things like that.”
Companies that produced these drugs are paying millions of dollars worth of fines, Herens said, “but the damage has already been done at this point. Because of that marketing, prescription pills skyrocketed. Here in Philadelphia, opioid sales doubled between 2000 and 2012. By 2015 there were enough opioids in Philadelphia for every person to have a month’s supply.”
For more statistics on the city’s opioid epidemic click here.